Is it Safe to Take Trazodone with Alcohol?

Taking trazodone with alcohol may worsen feelings of depression.
Taking trazodone with alcohol may increase feelings of drowsiness.
No drugs should ever be combined with alcohol.
Moderate drinking, such as a single shot of hard liquor, may not be a risk for those who respond well to trazodone.
Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 22 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The safety of trazodone with alcohol can depend on the dose and the specifics of the patient's case. Warning labels for this drug developed by the manufacturer and approved by regulatory agencies often advise against the use of alcohol because it can make some side effects worse. A patient's care provider may determine, however, that moderate alcohol consumption while taking trazodone is not dangerous. Patients can discuss this issue with their doctors to determine which precautions they should follow while taking trazodone.

This medication is an antidepressant drug that may be prescribed for off-label reasons as well. The primary issue in cases where patients take trazodone with alcohol is that the drug acts on some of the same receptors that alcohol does. Alcohol may make side effects of the drug, like fatigue, confusion, and disorientation, much worse. Patients who take trazodone with an alcoholic beverage could be at risk of accidents when operating heavy machinery or driving, which is a cause for concern.

Ad

Some antidepressants also have a tendency increase depressive and suicidal symptoms in patients. A doctor may decide to switch medications or change the dose to address this, but in the meanwhile, alcohol can make the patient feel much worse. People who have just started taking the drug may want to avoid alcohol until they see how they respond to it. Taking trazodone with alcohol in these cases could be dangerous, as the patient might enter a depressive or suicidal episode because of the combination of the medication and the alcohol.

In patients who respond well to the drug, moderate drinking may not be a risk. This could include a glass of beer or wine, or a shot of hard alcohol. To mitigate the effects of the alcohol, patients can take it with food. At the first sign of symptoms like disorientation, depression, or poor motor coordination, patients may want to cut back on the alcohol, and could consider not drinking while on the drug. If these symptoms persist even without drinking, they may indicate that the patient is having a bad reaction to the medication.

Patients recovering from alcohol addiction may receive trazodone to help them sleep and to curb some of the symptoms of withdrawal. These individuals need to be careful around alcohol, largely because it can compromise their recovery. Taking trazodone with alcohol in these cases is not recommended because it could endanger the patient's health in addition to triggering a recurrence of addictive behaviors.

Ad

More from Wisegeek

You might also Like

Discuss this Article

literally45
Post 3

@ysmina-- That's not surprising really, both trazodone and alcohol affect the central nervous system and alcohol is a depressant, so it will make things worse.

I do occasionally have a glass of wine even though I'm on this drug. I don't mean to suggest this to anyone and I don't know if it's right to do this, but if I know I'm going to have a drink that day, I skip my dose of trazodone. It's probably not the best idea because some of the medication is always in the bloodstream. But since I react well to trazodone, I haven't had any problems.

It's probably best for everyone to listen to their body and make this decision based on their personal experience with the drug. And obviously, talking to a doctor or pharmacist first is a good idea.

ysmina
Post 2

@feruze-- Just ask your doctor, no one else can give you an accurate answer.

I tried drinking while I was on trazodone once and it didn't go too well. I'm on a higher dose though, 150mg/day, and this medications sometimes gives me heart palpitations. So when I drank while I was on it, it made the palpitations so much worse. I sort of felt like I was having an anxiety attack. I haven't drank since then because it makes the side effects so much worse for me.

bear78
Post 1

My doctor put me on a low dose of trazodone (50mg/day) to help me fall asleep. So I'm not taking it for depression.

Is it okay if I drink a little while on this drug? I'm not planning to have hard liquor or anything, just a glass of wine or some beer.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email